Skip to main content

Chemotherapy-Induced Neuropathies

Pamela P. Hayes, MD and Samuel Mathis, MD Reviewed 06/2019
 


BASICS

DESCRIPTION

  • Chemotherapy-induced neuropathies (CIN) have a variety of presentations depending on the chemotherapy agents use.

  • Most neuropathies are peripheral and sensory but may include motor an...

DIAGNOSIS

HISTORY

  • Numbness (most commonly symmetric, in a stocking and glove distribution)

  • Sensitivity to cold or hot temperatures

  • Loss of balance and dexterity

  • Distal weakness

  • Tingling

  • Itching

  • Burning pain

  • M...

TREATMENT

GENERAL MEASURES

  • The goal of therapy is to treat the cancer without creating side effects that are worse than the cancer, so the medical team should regularly assess the patient’s process.

  • If ...

ONGOING CARE

PATIENT EDUCATION

  • Patients should be notified before their treatment if the therapy has the possibility for neuropathy and how it could present.

  • Patients should be encouraged at every visit...

REFERENCES

1
Argyriou AA, Kyritsis AP, Makatsoris T, et al. Chemotherapy-induced peripheral neuropathy in adults: a comprehensive update of the literature. Cancer Manag Res.  2014;6:135–147. [View...

CODES

ICD10

  • T88.8XXA Oth complications of surgical and medical care, NEC, init

  • G62.2 Polyneuropathy due to other toxic agents

ICD9

  • 995.29 Unspecified adverse effect of other drug, medicinal and biological...

CLINICAL PEARLS

  • The goal of treatment is to reduce the tumor load, yet the patient’s QOL should still be a key consideration in continuing treatment.

  • Most patients will first complain of a tingling sen...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×